|Year : 2021 | Volume
| Issue : 2 | Page : 219-220
Eplerenone monotherapy in a rare case of bullous central serous retinopathy with retinal pigment epithelial macro-rip
Remya Mareen Paulose1, Jay Chhabblani2, Anju S Raju1, Thomas Cherian1
1 Little Flower Hospital and Research Center, Angamaly, Kerala, India
2 University of Pittsburgh Medical Center, USA
|Date of Submission||07-Jul-2020|
|Date of Acceptance||05-Dec-2020|
|Date of Web Publication||01-Apr-2021|
Dr. Remya Mareen Paulose
Consultant Vitreo. Retina Surgeon, Little Flower Hospital and Research Center, Angamaly, Kerala
Source of Support: None, Conflict of Interest: None
Keywords: Bullous central serous retinopathy, bullous detachment, eplerenone, mineralocorticoid receptor antagonist, retinal pigment epithelium rip
|How to cite this article:|
Paulose RM, Chhabblani J, Raju AS, Cherian T. Eplerenone monotherapy in a rare case of bullous central serous retinopathy with retinal pigment epithelial macro-rip. Indian J Ophthalmol Case Rep 2021;1:219-20
|How to cite this URL:|
Paulose RM, Chhabblani J, Raju AS, Cherian T. Eplerenone monotherapy in a rare case of bullous central serous retinopathy with retinal pigment epithelial macro-rip. Indian J Ophthalmol Case Rep [serial online] 2021 [cited 2021 Jul 29];1:219-20. Available from: https://www.ijoreports.in/text.asp?2021/1/2/219/312360
| Case Report|| |
A 42 yearold male presented with gradual diminution of vision in left eye of more than 6 months of duration. He gave no history of chronic medication, systemic illness, recent emotional stress, or sleep disturbance. The best-corrected visual acuity (BCVA) in his right eye was 20/20 and in the left eye was counting finger 3 meters. Anterior segment findings and intraocular pressure were within normal limits. Fundus examination revealed bullous retinal detachment with shifting fluid and underlying pigmentary changes at the macula in the left eye [Figure 1]a, [Figure 1]b, right eye was within normal limits. Spectral Domain Optical coherence Tomography (SD-OCT) showed the presence of subretinal fluid (SRF) and large pigment epithelial detachment (PED) with RPE (retinal pigment epithelium) macro rip. [Figure 1]e Fundus fluorescein angiography (FFA) and indocyanine green angiography (ICGA) did not reveal any focal leaks; however, there was pooling of the dye in the subretinal space and with prominent RPE macrorip as shown in [Figure 1]c and [Figure 1]d (red arrow).
|Figure 1: (a) Fundus photograph of the left eye showing inferior exudative retinal detachment with large RPE macro rip below the fovea (red arrow). (b) Fundus photograph of the same eye with inferior bullous retinal detachment which had shifting fluid. (c) Fluorescein angiography (FA) at baseline. Late-phase FA showing large retinal pigment epithelial (RPE) tear with central blocking hypo fluorescence and adjacent crescentic hyper fluorescence, also evident in ICG angiogram as increased visibility of choroidal vessels in the rip area as in (d). (e) Optical coherence tomography (OCT) picture displaying thickened hyper-reflective wrinkled retinal pigment epithelial (RPE) layer with obvious tear (red arrow) and adjacent subretinal fluid|
Click here to view
Based on the clinical findings and investigations a diagnosis of left eye bullous central serous retinopathy (CSR) with RPE macro rip was made. After baseline blood investigations, he was started on oral eplerenone 25 mg daily initially for 1 month. Subsequently, the dosage was increased to 25 mg twice daily. Renal function test and serum potassium level were monitored monthly for the initial 3 months and further repeated every three monthly. They were improvement in BCVA with a steady decrease in the subretinal fluid, and slow but continuous resolution of the exudative retinal detachment in left eye. At 4-month follow-up, his BCVA improved to 20/80, N8. [Figure 2]b At 6-month follow-up, his BCVA had improved to 20/40, N6 with complete resolution of the exudative retinal detachment and PED with closure of the RPE rip as shown in [Figure 2]a, [Figure 2]c. At this visit he was advised to stop eplerenone and was kept on regular follow-up with SD- OCT at each visit for the last 24 months which did not show any features of recurrence.
|Figure 2: (a) SD- OCT showing reduction in the subretinal fluid and closure of the RPE rip after 2 months of eplerenone therapy. (b) OCT taken at 6 months of follow up showing complete resolution of SRF. (c) Final fundus photograph of the left eye following 6 months of eplerenone therapy, with complete resolution of subretinal fluid and formation of scarring in the area of RPE rip|
Click here to view
| Discussion|| |
RPE tear represents a distinct entity apart from blow-out defect of RPE which represent discontinuity at the dome of the PED in contrast to an RPE tear which occurs along the margin of a PED. Also, the edges of the defect will be retracted in RPE rip. The RPE tears in CSCR occur due to contractile forces exerted by the sub-RPE fibrin or increased hydrostatic forces inside a PED.,,, The reported incidence of RPE tears associated with bullous variant of CSR is 95%. Acute RPE tears in CSR lead to leakage of Sub pigment epithelial detachment (PED) fluid into the subretinal space causing reduction in vision. In the presence of an RPE tear, fluid can escape from the choriocapillaries and cause a bullous detachment.
Machemer et al. observed that two processes are involved in RPE tear repair. A layer of hypopigmented RPE cells covers the defect initially, thereby blocking further ingress of fluid. In addition, partial closure of the choriocapillaries may take place, further decreasing the fluid leak. Mineralocorticoid receptor (MR) antagonists acts at the level of smooth muscle cells in the choroidal vasculature, reversing choroidal vasodilation as well as fluid accumulation in the retina. Thus we hypothesize that eplerenone initiated reduction in SRF, subsequently causing RPE tear repair with a thickened proliferative tissue from the RPE. In this regard, Eplerenone has more MR selectivity and higher affinity compared to spironolactone with limited sex-hormone-related adverse side effects., To the best of our knowledge, giant RPE rip closure along with SRF resolution as a response to eplerenone therapy in bullous CSR has not been described.
It is worth investigating further the role and timing of eplerenone treatment in cases of persistent SRF in bullous variant of CSR to optimize visual and structural outcomes. Thus one can speculate that early intervention prior to RPE and photoreceptor atrophy may result in similarly improved vision. Although follow-up protocol is still not known, this case highlights absence of recurrence of symptoms over two years after the drug was withdrawn.
In summary, giant RPE tears may spontaneously occur in bullous CSCR. In such scenario, our case indicates that Eplerenone therapy should be aimed at promoting RPE repair mechanisms and limiting the extent of the scarring. The mechanisms of RPE repair during treatment may be documented with OCT.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Balaratnasingam C, Freund KB, Tan AM, Mrejen S, Hunyor AP, Keegan DJ, et al
. Bullous variant of central serous chorioretinopathy: Expansion of phenotypic features using multimethod imaging. Ophthalmology 2016;123:1541-52.
Decker WL, Sanborn GE, Ridley M, Annesley WH, Sorr EM. Retinal pigment epithelial tears. Ophthalmology 1983;5:507–12.
Gupta A, Chhabra M, Mehta P, Ghosh B. Tears of the retinal pigment epithelium – A review. Delhi J Opthalmol 2017;27:243-9.
Shanmugam MP, Bhende M. Retinal pigment epithelial tears associated with idiopathic central serous chorioretinopathy. Ind J Ophthalmol 2000;48:315-7.
Machemer R, Heriot W. Retinal pigment epithelial tears through the fovea with preservation of good visual acuity. Arch Ophthalmol 1991;109:1492-3.
Chuang EL, Bird AC. Repair of tears of the retinal pigment epithelium. Eye 1988;2:106-13.
Cook CS, Berry LM, Bible RH, Hribar JD, Hajdu E, Liu NW. Pharmacokinetics and metabolism of eplerenone after oral administration to humans. Drug Metab Dispos 2003;31:1448–55.
[Figure 1], [Figure 2]